Researchers have good news and bad news for users of proton-pump inhibitors (PPIs): The drugs can reduce the risk of upper GI bleeding in people on long-term, low-dose aspirin therapy, but taking PPIs for several years can significantly raise the risk of osteoporosis-related fracture.

One statistical study found a PPI benefit for patients with coronary heart disease who were taking low-dose aspirin to prevent recurrent cardiovascular events. Sameer D. Saini, MD, a gastroenterologist at the University of Michigan Medical School in Ann Arbor, and colleagues used a computer model and the literature to estimate the lifetime risk of ulcer bleeding events in patients on aspirin therapy.

The investigators found that for individuals at average risk for the upper-GI bleeding that can occur with aspirin therapy, OTC acid-blockers are a cost-effective way to reduce that risk (Arch Intern Med. 2008;168:1684-1690). (Concomitant PPI therapy was found to be cost-effective for high-risk patients only.)

Another PPI study also gained attention. “We found an association between long-term (more than seven years) exposure to PPIs and osteoporosis-related fractures,” reports a group led by Laura E. Targownik, MD, MSHS, of the University of Manitoba, Winnipeg (Can Med Assoc J. 2008;179:319-326). “We also detected an association between hip fractures and five or more years’ exposure to PPIs.”

Dr. Targownik’s team says that short-term PPI use does not appear to increase fracture risk and notes that more research is needed to examine the effect of acid inhibition on calcium absorption and bone mineral density.